Alert archive / Minnesota / Freeze Warnings in 2020

Freeze Warning 4, NWS Grand Forks, ND

September 17, 20206 counties in Minnesota

NWS Grand Forks, ND issued this freeze warning at Sep 17, 2020, 2:27 PM CDT for 6 counties in Minnesota. It took effect at Sep 18, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 2:27 PM CDT (19:27 UTC)
In effect from
Sep 18, 2020, 12:00 AM CDT
Expired
Sep 18, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 415 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS73 KFGF 171927
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
227 PM CDT Thu Sep 17 2020

MNZ004>006-008-009-016-017-181400-
/O.NEW.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji
227 PM CDT Thu Sep 17 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, 
  North Beltrami, North Clearwater and South Beltrami Counties.

* WHEN...From midnight tonight to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

dtr
3 follow-up statements
730 
WWUS73 KFGF 180224
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
924 PM CDT Thu Sep 17 2020

MNZ004>006-008-009-016-017-181400-
/O.CON.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji
924 PM CDT Thu Sep 17 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, 
  North Beltrami, North Clearwater and South Beltrami Counties.

* WHEN...From midnight tonight to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
279 
WWUS73 KFGF 180244
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
944 PM CDT Thu Sep 17 2020

MNZ004>006-008-009-016-017-181400-
/O.CON.KFGF.FZ.W.0004.200918T0500Z-200918T1400Z/
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji
944 PM CDT Thu Sep 17 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Kittson, Roseau, Lake Of The Woods, East Marshall, 
  North Beltrami, North Clearwater and South Beltrami Counties.

* WHEN...From midnight tonight to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054-
181400-
/O.NEW.KFGF.FR.Y.0007.200918T0500Z-200918T1400Z/
West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena-
Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls,
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Grand Forks, Edinburg, Adams, and Lankin
944 PM CDT Thu Sep 17 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, north central and northwest 
  Minnesota and northeast North Dakota.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
594 
WWUS73 KFGF 181350
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
850 AM CDT Fri Sep 18 2020

MNZ004>006-008-009-016-017-181500-
/O.EXP.KFGF.FZ.W.0004.000000T0000Z-200918T1400Z/
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, and Bemidji
850 AM CDT Fri Sep 18 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen above freezing across the area, therefore
the Freeze Warning will be allowed to expire.

$$

MNZ001-002-007-013>015-022>024-027-028-032-NDZ007-008-016-027-054-
181500-
/O.EXP.KFGF.FR.Y.0007.000000T0000Z-200918T1400Z/
West Polk-Norman-West Marshall-Pennington-Red Lake-East Polk-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wadena-
Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Warren, Stephen, Argyle, Thief River Falls,
Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Wadena, Menahga, Langdon, Cavalier, 
Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, 
Park River, Grand Forks, Edinburg, Adams, and Lankin
850 AM CDT Fri Sep 18 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed across the region, therefore the Frost
Advisory will be allowed to expire.

$$

Knutsvig

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Sep 17, 12:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 17, 12:50 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 PM CDT Thu Sep 17 2020

.UPDATE...
Issued at 1247 PM CDT Thu Sep 17 2020

Water vapor shows two short waves in the area.... one moving south
thru east central ND and associated with band of mid/high clouds
central ND into WC MN. A tad stronger one is associated with
thicker mid clouds in southern Manitoba into eastern Saskatchewan
moving into far NW MN. This wave is progged to drop south-
southeast with drier and clearer airmass entering far NW MN this
evening. How much it clears tonight in NW MN will be critical to
low temps. Idea is for another night of sub freezing temps Roseau
and Baudette with closer to 32F Bemidji to Hallock. While these
areas have had freezes prior, coord with DLH will lead to
continuing issuance of frost/freeze headlines for tonight.

UPDATE Issued at 1015 AM CDT Thu Sep 17 2020

500 mb short wave moving thru S Manitoba and aided by some mid
level warm/moist advection bringing clouds to most of the fcst
area this morning and likely to continue into the
afternoon/evening before clearing. Some sun noted, but otherwise
the mostly cloudy sky as noted in the sky grids for many areas
look good.

&&

.SHORT TERM...(Today through Friday)
Issued at 247 AM CDT Thu Sep 17 2020

Temperatures will be the main issue for the period.

Northwesterly flow aloft over the Northern Plains which will
continue through the end of the work week. There is a weak
embedded vort max over central ND, which has been producing some
mid level clouds across our western counties. Temps have been
staying in the 40s under this cloud layer, while upper 20s to low
30s have been going in our northeastern counties where it has
remained clear. May trim some of the northwestern portions of the
frost advisory out, depending on cloud trends in the next hour or
so. Clouds will continue to spread across the region for a while
today, along with perhaps a little bit of high level smoke in the
far south. This will keep temps in the 50s to low 60s.

Tonight, surface high pressure settles over the Great Lakes, with
some east to southeasterly winds picking up a bit over our area.
Some spots in the far northeastern counties may see enough clear
skies and light winds to drop near freezing again, but uncertainty
is high and with current headlines going will leave anything for
tonight off for now. Temps should begin rising during the day on
Friday as the surface high moves further east and south to
southeasterly winds start to bring in some warmer air. Best
warming will be in eastern ND which will get well into the 60s but
some upper 50s will linger in northwestern MN.

.LONG TERM...(Friday night through Wednesday)
Issued at 247 AM CDT Thu Sep 17 2020

A quiet period is expected up ahead. Current expectations for
impactful weather are mainly centered on this weekend with the
chance for showers and possibly a few thunderstorms, but
expectations for larger impacts are minimal. Warmer temperatures are
expected through a majority of the period as well.

FRIDAY THROUGH SATURDAY...Northwesterly flow and surface high
pressure is expected to create a warming trend through the week as
temperatures rebound into the 70s and possibly lower 80s into early
this weekend.

SUNDAY...Ensemble models continue to indicate a cutoff low that will
traverse through the upper mountain west into southern Canada this
weekend. With an attendant surface low expected to associate with
this feature, expectations are for low level southerly flow to
increase as the low moves into Saskatchewan. This could provide some
moisture advection into our area, although source for this moisture
is limited in quantity. With forcing generally weak over our
forecast area, a few showers are possible with an attendant "cold"
front with the low. Given the lack of baroclinicity with the front,
expectations for widespread precipitation are very low at this time.
A few thunderstorms are possible with MUCAPE values anticipated to
be in the 500-750 range.

MONDAY THROUGH THURSDAY...Zonal flow is expected to settle in
following passage of the cold front. A temperature dropoff is not
expected at this time given the strength of the cold front being
fairly weak. There are some deterministic hints at shortwave troughs
although predictability at this time is low. Warm conditions are
expected to continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Sep 17 2020

Considerable high and mid level moisture over most of the area
into Friday. though clearing expected to work into NW MN (BJI-TVF)
tonight. Winds light thru the pd mainly from the east under 10
kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Perroux
AVIATION...Riddle
Hazardous weather outlook, Sep 17, 10:36 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1036 AM CDT Thu Sep 17 2020

MNZ004>006-008-009-016-017-181545-
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
North Clearwater-South Beltrami-
1036 AM CDT Thu Sep 17 2020

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional frost or freezing temperatures are possible in some
spots Friday morning. Otherwise no hazardous weather is expected
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-007-013>015-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181545-
West Polk-Norman-Clay-West Marshall-Pennington-Red Lake-East Polk-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1036 AM CDT Thu Sep 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Freeze Warnings in Minnesota, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.